Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 38, NWS New York, NY

September 23, 2003Orange County, Rockland County, New York; Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Sep 23, 2003, 8:34 AM EDT for Orange County, Rockland County, New York; Passaic County, New Jersey. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2003, 8:34 AM EDT (12:34 UTC)
Expired
Sep 23, 2003, 9:15 AM EDT
In force
41 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Passaic County, NJ, Orange County, NY, Rockland County, NY

The radar

The Brookhaven radar (KOKX), 119 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 231234
SVROKX
NJC031-NYC071-087-231315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
833 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK
  ROCKLAND COUNTY IN SOUTHEAST NEW YORK
  NORTHWESTERN PASSAIC COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 915 AM EDT

* AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CHARLOTTESBURG...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLOTTESBURG AROUND 840 AM
  BLOOMINGDALE AND BUTLER AROUND 845 AM
  STONETOWN AND 5 MILES SOUTHEAST OF WEST MILFORD AROUND 850 AM
  RINGWOOD AROUND 855 AM
  SLOATSBURG AND SUFFERN AROUND 900 AM
  5 MILES NORTHWEST OF MONSEY AROUND 905 AM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE HARRIMAN AND POMONA.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4124 7395 4117 7388 4105 7406 4109 7421
          4097 7427 4099 7437 4106 7452 4117 7438
          4117 7435 4144 7398

GOODMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:45 AM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Sep 23, 3:45 AM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
345 AM EDT TUE SEP 23 2003

.DISCUSSION...

SHORT TERM...
TODAY...THE COLD FRONT IN PA MOVES ACROSS THE LOCAL AREA...PUSHING
TO OUR EAST BY THE LATE AFTERNOON. THE MODELS ARE IN GENERAL
AGREEMENT. I/LL FCST CAT POPS FOR RW WITH A CHC OF TRW. SOME HEAVIER
RW PSBL ESPECIALLY JUST AHEAD OF THE COLD FRONT. PW/S INCR TO AROUND
2 IN...SO I/LL MENTION SOME PERIODS OF HEAVY RAIN PSBL.

TNGT THRU WED NGT...HI PRES BUILDS IN TNGT AND THEN MOVES GRADUALLY
ACROSS THE AREA...FAIR.

THU...A COLD FRONT APCHS FROM THE W. THE GFS MOVES THE FRONT INTO
THE LOCAL AREA LATE IN THE DAY. THE ETA IS A LITTLE SLOWER. I/LL
FCST SLGT CHC POPS FOR LATE THURS AFTN/EVE.

LONG TERM...NO CHANGES.
&&

.HYDROLOGY...PONDING OF WATER LIKELY IN POOR DRAINAGE AREAS.
OTHERWISE...NO SIG PROBLEMS EXPECTED. WE/LL HAVE TO KEEP AN EYE ON
SOME OF OUR USUAL TROUBLE SPOTS IN NJ AND ACROSS THE LOWER HUDSON
VALLEY. TOTAL PRECIP SHOULD BE AROUND AN INCH WITH SOME LOCALLY
HIGHER AMTS TO AROUND 1.5 INCHES.
&&

.MARINE...WINDS AHEAD OF THE COLD FRONT 20 TO 25 KTS WITH FREQUENT
GUSTS AROUND 25 KTS SO WILL RAISE SMALL CRAFT ADVISORY FOR ALL
WATERS FOR WINDS. SEAS ON THE OCEAN WATERS WILL BUILD OVER 5 FEET
THIS AFTERNOON. WINDS BECOME WEST AND DIMINISH...SEAS WILL BE SLOW
TO SUBSIDE AND FALL BELOW 5 FEET THIS EVENING. AFTERWARDS NO
PROBLEMS WITH WINDS AND SEAS THROUGH SATURDAY.

.AVIATION...WITH SHOWERS AT THE TERMINALS VISIBILITY AND CEILINGS
MAINLY MVFR. CEILINGS AND VISIBILITY MAY...AT TIMES...FALL INTO IFR
WITH ANY HEAVIER SHOWERS THROUGH ABOUT 15Z WESTERN TERMINALS AND 17Z
EASTERN. WITH THE HEAVIER SHOWERS WINDS OF 30 TO 35 KTS MAY MIX DOWN
TO THE SURFACE. COLD FRONT MOVES THROUGH BETWEEN 16Z AND 19Z...WINDS
SHIFT TO THE WEST AND DIMINISH. SHOWERS END AND VISIBILITY BECOME
UNRESTRICTED THROUGH 12Z WEDNESDAY WITH CEILINGS BECOMING MVFR
THROUGH 03Z...THEN BECOMING CLEAR THROUGH 12Z WEDNESDAY.
&&

.OKX CURRENT WATCHES/WARNING/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ALL WATERS...ANZ355-353-350-330-335-338.

EKH/MET
Hazardous weather outlook, Sep 23, 4:56 AM EDT, 3 hours 38 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
456 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
SHOWERS AND POSSIBLE THUNDERSTORMS WILL OCCUR TODAY AND WILL END
FROM WEST TO EAST THIS AFTERNOON. THE RAIN MAY BE HEAVY AT TIMES
RESULTING IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE. IN
ADDITION...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:50 AM EDTFlash Flood WarningOKXOrange3 hr
Sep 23, 9:15 AM EDTSevere Thunderstorm WarningOKXOrange, Putnam, Rockland, Westchester45 min
Sep 23, 9:18 AM EDTSpecial Marine WarningOKX57 min
Sep 23, 9:25 AM EDTSpecial Marine WarningOKX80 min
Sep 23, 9:37 AM EDTFlash Flood WarningOKXBronx, Kings, New York, Queens, Richmond83 min
Sep 23, 9:37 AM EDTSpecial Marine WarningOKX68 min
Sep 23, 9:58 AM EDTSpecial Marine WarningOKX92 min
Sep 23, 10:18 AM EDTSpecial Marine WarningOKX117 min
Sep 23, 10:41 AM EDTSpecial Marine WarningOKX64 min
Sep 23, 10:41 AM EDTSpecial Marine WarningOKX64 min
Sep 23, 11:31 AM EDTSpecial Marine WarningOKX89 min
Sep 23, 11:31 AM EDTSpecial Marine WarningOKX89 min
Sep 23, 8:41 AM EDTSevere Thunderstorm WarningOKXBergen, Essex, Hudson, Passaic, Union49 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.